Alabama, 2019

Flash Flooding and Heavy Rain in Alabama, August 23, 2019

August 23, 2019 · NWS BMX · 3 events in 2 counties and zones

A cluster of slow moving thunderstorms moved across a heavily populated area of northern Shelby County and Southern Jefferson County, resulting in rainfall amounts of 2 to 4 inches in less than two hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A cluster of slow moving thunderstorms moved across a heavily populated area of northern Shelby County and Southern Jefferson County, resulting in rainfall amounts of 2 to 4 inches in less than two hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 23, 12:18 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 23, 12:18 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
118 PM CDT Fri Aug 23 2019

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1047 AM CDT Fri Aug 23 2019/

Taking a look at the latest 12z KBMX sounding this morning, the
overall environment across Central Alabama has changed very little
from what was observed yesterday. A very moist profile was
observed on the sounding, with 1.98 PWATs and weak overall shear
profile. Therefore, convective development will continue to be
based primarily on mesoscale boundary interactions. Scattered to
numerous showers and storms have developed along and north of the
I-20 corridor due to an old outflow from previous convection to
our northwest moving into the area during the early morning hours.
Due to the lower LFCs, the old outflow has been able to lift
parcels well during the late morning hours. Mostly showers have
developed, but a few storms are mixed in there as well.

Due to the fairly saturated profile, microburst potential will be
low, but gusty winds are always possible with summer storms. Most
showers and storms will be short-lived with quick updrafts and
downdrafts due to the very low shear aloft. For example, the 12z
balloon this morning only ventured about 15km away from the
station aloft before terminating, which clearly indicates those
weak steering winds aloft. We can expect heavy downpours with
these showers and storms today due to the tropical nature of the
airmass, and hopefully some folks can get some much needed
drought relief. Highest rain chances will remain across the
northern half of Central Alabama with scattered to isolated
development across the south.

56/GDG

.LONG TERM...
/Updated at 0324 AM CDT Fri Aug 23 2019/

Saturday through Thursday.

A wet and rainy weekend looks to be in order across the forecast
area as the trough continues moving across the far eastern CONUS
with a ridge and drier airmass building in upstream over the Great
Lakes region. The east to west oriented surface front will meander
across the Tennessee Valley and inch its way into northern Alabama
on Saturday. This will support numerous to likely showers and
thunderstorms among a moist airmass with highs in the upper 80s to
near 90F across the forecast area both days. Best rain coverage will
be during the afternoon but with some rain lingering after dark as
well. Two separate developments, combined with southerly flow
around the Bermuda High, will help usher this boundary back to
the northeast before it has a chance to make it south of the
forecast area. The first being a low off the eastern coast of
Florida, which bears watching over the next few days for tropical
development, although this feature will stay well east of the
forecast area thanks to southwesterly steering winds aloft
associated with the second and more influential feature. A
shortwave trough embedded within a larger trough will deepen over
the Central and Midwest CONUS extending south into the Gulf of
Mexico Sunday into Monday as southwesterly winds become more
prevalent over the forecast area. As the shortwave moves across
the Southeast, rain chances are progged to remain elevated heading
into early next week with highs lowering into the upper 80s for
most of Central Alabama on Monday and potentially Tuesday as well.

We could see a touch of dry mid-level air move in behind the trough
in our western counties on Tuesday which may limit overall rain
chances west of I-65, but would expect high moisture content to
remain below 500mb for continued support of 50 to 60 percent PoPs. A
cold front is expected to pass on Wednesday and Thursday as the
large-scale trough and low height center continues to rotate slowly
eastward over Ontario and Hudson Bay. Should see a north to south
surge of drier air behind the front towards the end of this extended
forecast with rain chances finally trending downwards due to the
drier low and mid-level airmass. Increased sunshine and lower rain
chances will allow highs to rise back into the low 90s, although
humidity values will be much lower.

86

&&

.AVIATION...
18Z TAF Discussion.

Convective activity will remain high across the northern TAF sites
in Central Alabama through the afternoon hours. Heavy downpours in
short-lived showers and storms will continue to impact BHM, ANB,
and ASN through 00z. TEMPO groups have been included for TSRA for
those terminals through the afternoon hours, and amendments will
be necessary due to the sporadic nature of the shower and storm
development. Meanwhile, the southern TAF sites at MGM and TOI are
fairly quiet this afternoon, and TSRA chances are more limited in
those locations. For now, any mention of TSRA or VCTS have been
removed from the TAF for at least the next six hours and only
SHRA mentioned. Amendments may be needed later this afternoon if
current radar trends change.

The next forecast challenge will be for the possibility of low
cloud development overnight tonight. For now, have kept scattered
low clouds and MVFR vis for the northern terminals as guidance
continues to hint at this possibility. Ground moisture from
today's showers and storms could also contribute enough low-level
moisture for fog and low cloud development as well. Therefore, the
trends of at least some low clouds and reduced vis remain in the
TAFs during the overnight period.

56/GDG

&&

.FIRE WEATHER...

Scattered thunderstorms expected again today with min RHs in the
50s. KBDI values remain high given the ongoing drought, and heat
indices will be near 100 degrees by the afternoon. Rain chances
increase as we go into the weekend, and RHs remain elevated through
early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  88  69  86  68 /  40  70  50  70  60
Anniston    71  88  70  86  70 /  40  70  50  80  60
Birmingham  73  89  72  88  71 /  30  70  50  80  60
Tuscaloosa  73  88  72  89  72 /  30  70  40  80  60
Calera      72  87  70  88  70 /  30  70  50  80  60
Auburn      72  88  71  86  71 /  40  60  50  80  60
Montgomery  73  91  73  91  72 /  30  60  50  70  60
Troy        72  90  71  89  70 /  30  50  50  70  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 23, 2:37 AM CST, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
337 AM CDT Fri Aug 23 2019

ALZ011>015-017>050-241145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
337 AM CDT Fri Aug 23 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 23, 11:31 AM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1231 PM CDT Fri Aug 23 2019

ALZ012-013-231800-
Fayette AL-Lamar AL-
1231 PM CDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FAYETTE AND EAST
CENTRAL LAMAR COUNTIES UNTIL 100 PM CDT...

At 1230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blooming Grove, or near Fayette, moving east at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fayette, Belk and Cody.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3373 8803 3380 8797 3379 8778 3361 8793
TIME...MOT...LOC 1730Z 292DEG 7KT 3373 8793

40/Sizemore
Special weather statement, Aug 23, 12:02 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
102 PM CDT Fri Aug 23 2019

ALZ017-231830-
Blount AL-
102 PM CDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BLOUNT COUNTY UNTIL
130 PM CDT...

At 102 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hayden, or 9 miles southwest of Cleveland, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cleveland, Dallas, Locust Fork, Trafford, Allgood, Fairview, Hayden,
Nectar, Blount Springs, Inland Lake, Bangor, Easley, Remlap and Clear
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3395 8652 3383 8650 3384 8679 3395 8681
      3395 8679 3396 8679 3397 8678 3397 8677
      3398 8676 3404 8661
TIME...MOT...LOC 1802Z 258DEG 15KT 3391 8670

40/Sizemore
Special weather statement, Aug 23, 12:06 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Birmingham AL
106 PM CDT Fri Aug 23 2019

ALZ013-231830-
Fayette AL-
106 PM CDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FAYETTE COUNTY UNTIL 130
PM CDT...

At 106 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bankston, or near Fayette, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fayette, Berry, Bankston, Fayette County Public Lake, Fowlers
Crossroads and Richard Arthur Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3369 8783 3380 8776 3381 8757 3370 8758
      3360 8764
TIME...MOT...LOC 1806Z 276DEG 12KT 3372 8773

40/Sizemore
Special weather statement, Aug 23, 12:16 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Birmingham AL
116 PM CDT Fri Aug 23 2019

ALZ015-231845-
Walker AL-
116 PM CDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALKER COUNTY UNTIL
145 PM CDT...

At 116 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jasper, moving east at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jasper, Carbon Hill, Parrish, Oakman, Cedrum Area, Holly Grove,
Gamble, Townley and Walker County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3373 8753 3387 8753 3394 8729 3383 8724
      3370 8729
TIME...MOT...LOC 1816Z 266DEG 10KT 3381 8738

40/Sizemore
Special weather statement, Aug 23, 1:11 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
211 PM CDT Fri Aug 23 2019

ALZ021-028-029-231945-
Clay AL-Randolph AL-Cleburne AL-
211 PM CDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDOLPH...SOUTH
CENTRAL CLEBURNE AND NORTHEASTERN CLAY COUNTIES UNTIL 245 PM CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm over
Delta, or 10 miles southeast of Oxford, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Delta, Mount Cheaha, Hollis Crossroads, Camp Sequoyah and
Chalafinnee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3339 8576 3347 8583 3359 8567 3343 8556
TIME...MOT...LOC 1911Z 251DEG 8KT 3347 8571

40/Sizemore
Special weather statement, Aug 23, 1:28 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Birmingham AL
228 PM CDT Fri Aug 23 2019

ALZ024-232000-
Jefferson AL-
228 PM CDT Fri Aug 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEFFERSON COUNTY UNTIL
300 PM CDT...

At 227 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Grove, or over Hueytown, moving east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Mountain
Brook, Hueytown, Irondale, Fairfield, Pleasant Grove, Midfield,
Adamsville, Brighton, Lipscomb, Sylvan Springs, Mulga, Maytown, North
Johns, Birmingham Fairgounds and Five Points South.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3350 8658 3347 8661 3347 8667 3343 8670
      3343 8672 3342 8672 3342 8675 3337 8678
      3336 8683 3333 8684 3333 8689 3330 8693
      3328 8693 3327 8695 3327 8697 3325 8698
      3325 8703 3347 8726 3363 8712 3363 8709
TIME...MOT...LOC 1927Z 291DEG 19KT 3347 8697

40/Sizemore

The radar

The Birmingham radar (KBMX), 29 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Jefferson

When
August 23, 1:30 PM CST to 3:00 PM CST
Where
Jefferson County, 1.8 mi SW of Cahaba Hgts
Reported by
CoCoRaHS
Coordinates
33.430, -86.750

Observer recorded a rainfall total of 4.08 inches that fell within 90 minutes.

Flash Flood, Shelby

When
August 23, 2:30 PM CST to 4:30 PM CST
Where
Shelby County, 1.7 mi SE of Acton to 1.05 mi NW of Quito
Cause
Heavy Rain
Reported by
Public
Coordinates
33.333, -86.798

Several reports received across northern Shelby County of several feet of water flowing across roads and submerged vehicles, mainly east of Highway 31 and north of Cahaba Valley Road. The flooded roads include the intersection of Southgate Road and Winslett Road, and Valleydale Road near Veteran's Park.

Flash Flood, Jefferson

When
August 23, 2:30 PM CST to 4:30 PM CST
Where
Jefferson County, 0.61 mi S of Vestavia Hills to 2.74 mi NE of Vestavia Hills
Cause
Heavy Rain
Reported by
Public
Coordinates
33.391, -86.779

Many reports of flooded roadways with water levels several several feet deep in places, mainly in the Cahaba Heights and Vestavia areas. Several reports of submerged vehicles.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854504, 854194, 854195.